Antibiotics can do some amazing things, but they can also have some rough side effects on your digestive tract. The job of an antibiotic is to target and destroy bacteria in your body – but unfortunately, they can’t tell the difference between good and bad bacteria. And sometimes that means you suffer the side effects – like diarrhea.
This means, that while the antibiotics are doing their job and treating your primary illness, they can often be disturbing the balance of good bacterial in your gut. And that can open the door for harmful bacteria to flourish. Clostridium difficile (C. difficile) is one such harmful bacteria and when it flourishes, you can spend a lot of time in the bathroom.
But studies, specifically one conducted at the Hospital for Sick Children Research Institute in Toronto, Canada, have shown that patients taking probiotics in conjunction with antibiotics can dramatically reduce (by 64%) their chances of suffering from C. difficile-associated diarrhea (CDAD).
Interestingly enough, the probiotics did not prevent the presence of the C. difficile infection, but only the associated diarrhea. But that is a great step in the right direction considering how expensive CDAD has proven to be to treat.
- “Probiotics prevent diarrhea related to antibiotic use, review shows.” ScienceDaily. ScienceDaily, 30 May 2013. www.sciencedaily.com/releases/2013/05/130530192404.htm
People who liked this blog, also read these:
- Video Series – The Six Truths You Need To Know Before Choosing A Probiotic
- Heart Health and Probiotics
- Can probiotics help with inflammatory bowel disease?